Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 29, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 14, 2017, 2:52 PM MDT for Emery County, Garfield County, Wayne County, Utah. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2017, 2:52 PM MDT (20:52 UTC)
- Expired
- Sep 14, 2017, 3:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Emery County, UT, Garfield County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 196 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 3:05 PM MDT | TSTM WND GST 70 | 23 Sse Caineville, UT | MEASURED AT HENRY MOUNTAIN RAWS. OBSERVATION ARRIVED AT 357PM DUE TO HOURLY REPORTING, BUT RADAR INDICATES CONVECTIVE LINE PASSED AT 305PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.9 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 2519 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
608 WUUS55 KSLC 142052 SVRSLC UTC015-017-055-142130- /O.NEW.KSLC.SV.W.0029.170914T2052Z-170914T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Salt Lake City UT 252 PM MDT THU SEP 14 2017 The National Weather Service in Salt Lake City has issued a * Severe Thunderstorm Warning for... Northeastern Garfield County in southern Utah... Central Wayne County in southern Utah... South central Emery County in central Utah... * Until 330 PM MDT * At 251 PM MDT, severe thunderstorms were located along a line extending from 6 miles northwest of Capitol Reef National Park to 17 miles northwest of Ticaboo, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Hanksville, Capitol Reef National Park, Hite Marina, Goblin Valley, Caineville and Fruita. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Hail and damaging winds and continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3878 11079 3795 11027 3768 11092 3838 11137 TIME...MOT...LOC 2051Z 235DEG 31KT 3836 11126 3778 11089 HAIL...<.75IN WIND...60MPH $$ PW
2 follow-up statements
947 WWUS55 KSLC 142114 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 314 PM MDT THU SEP 14 2017 UTC015-017-055-142130- /O.CON.KSLC.SV.W.0029.000000T0000Z-170914T2130Z/ Garfield UT-Wayne UT-Emery UT- 314 PM MDT THU SEP 14 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR NORTHEASTERN GARFIELD...CENTRAL WAYNE AND SOUTH CENTRAL EMERY COUNTIES... At 312 PM MDT, severe thunderstorms were located along a line extending from 14 miles northeast of Capitol Reef National Park to 17 miles west of Hite Marina, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Hanksville, Hite Marina, Caineville and Goblin Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with these storms. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. Torrential rainfall is occurring with these storms, and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3878 11079 3795 11027 3778 11068 3849 11114 TIME...MOT...LOC 2112Z 235DEG 31KT 3846 11108 3788 11071 HAIL...<.75IN WIND...60MPH $$ PW
065 WWUS55 KSLC 142124 SVSSLC Severe Weather Statement National Weather Service Salt Lake City UT 324 PM MDT THU SEP 14 2017 UTC015-017-055-142132- /O.EXP.KSLC.SV.W.0029.000000T0000Z-170914T2130Z/ Garfield UT-Wayne UT-Emery UT- 324 PM MDT THU SEP 14 2017 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GARFIELD... CENTRAL WAYNE AND SOUTH CENTRAL EMERY COUNTIES WILL EXPIRE AT 330 PM MDT... The storms which prompted the warning have weakened somewhat. Therefore, the warning will be allowed to expire. However gusty winds of 40 to 55 mph are still possible with these thunderstorms. LAT...LON 3878 11079 3795 11027 3778 11068 3849 11114 TIME...MOT...LOC 2122Z 235DEG 31KT 3850 11100 3792 11063 $$ PW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 10:14 AM MDT, 4 hours 38 minutes earlier.
Area forecast discussion, Sep 14, 10:14 AM MDT, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1014 AM MDT Thu Sep 14 2017
.SYNOPSIS...A series of storm systems will bring cooler and
wetter conditions to Utah and southwest Wyoming through Friday. A
milder southwesterly flow will return for the weekend.
&&
.DISCUSSION...The center of the Pacific low has reached the AZ/NV
border this morning. Out ahead of it, an area of showers and
thunderstorms has developed over southwest Utah, bringing brief
heavy rain and at least a few spots of gusty winds. Additional
shortwave energy ejecting out ahead of the low has caused an area
of storms to develop near the UT/ID border, but these are
weakening somewhat as they track into Idaho.
The current activity over southwest Utah is expected to hold
together as it continues into central and northern Utah later this
morning and into the afternoon. Meanwhile, as the Pacific low
continues east into northern Arizona and southern Utah, additional
convective activity will develop. Given the continued moist
airmass, with PWs in excess of 1.0 inch in some southern Utah
locations, heavy rain will continue to be a threat. Though storm
motion will be relatively quick, training of storms is possible,
leading to an enhanced flash flood threat. Have expanded the going
flash flood watch to include southwest Utah, where the most
organized convection is this morning. Though the threat of storms
will tend to diminish from the west as the low continues east,
feel the threat continues enough into the afternoon hours to
warrant this.
With good jet support with the low, dynamics will also continue to
be favorable for organized convection, with strong gusty winds
being the primarily threat. SPC has put southern Utah in a slight
risk for severe thunderstorms today.
The Pacific low is expected to exit the forecast area tonight, but
a Pacific Northwest system will follow quickly on its heels,
bringing a well defined cold front through much of Utah and
southwest Wyoming tonight and tomorrow. The front should be
accompanied by a good band of precip for northern and central
Utah, and 700 mb temps as low as -1C would support snow at the
higher elevations. Temperatures will also be much cooler on
Friday, with maxes running up to 20F below seasonal normals, a big
change from the rather warm weather the area has been experiencing
lately.
Updated the forecast earlier to adjust POPs and cloud cover with
current trends. No additional updates planned.
&&
.AVIATION...The threat of periodic showers and thunderstorms in the
vicinity of KSLC will persist more or less through the valid TAF
period before steadier precip develops overnight. Gusty southerly
winds should persist throughout the day, with the potential for
gusts over 25 knots during periods of nearby showers.
&&
.FIRE WEATHER...A Pacific low will cross southern Utah today,
bringing a very good chance of wetting rains with locally heavy
rainfall possible. Organized convection is also possible over
southern Utah, with some storms producing strong and gusty winds.
This low will exit the district tonight but a Pacific Northwest
storm system will follow quickly behind it, bringing a strong cold
front through much of Utah tonight through tomorrow. Best
precipitation is expected along and behind the front during the
day tomorrow, and significant cooling will bring a possibility of
snow to the higher elevations. High pressure is expected to
return for the weekend, resulting in a warming and drying trend.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ012-013-016-
019>021-518.
WY...None.
&&
Traphagan/Carr
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Sep 14, 4:10 AM MDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 410 AM MDT Thu Sep 14 2017 UTZ001>016-019>021-517-518-WYZ021-151300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 410 AM MDT Thu Sep 14 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight The first in a series of storm systems will bring widespread precipitation to southern and eastern Utah, increasing flash flood risk while bringing the possibility of hail and strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong cold front will bring significantly cooler temps to the outlook area Friday. Widespread precipitation is expected across the north and west, coupled with temperatures some 10 to 15 degrees below average. Lowering snow levels will have the potential to allow light accumulations for elevations over 8000 to 9000 feet across the northern mountains. Hunters, hikers, and others with outdoor and backcountry plans should be prepared for raw conditions. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. Rogowski/Merrill For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Sep 14, 12:39 PM MDT, 2 hours 13 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1239 PM MDT THU SEP 14 2017 UTZ020-518-141915- Southern Utah Mountains UT-South Central Utah UT- 1239 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARFIELD AND NORTH CENTRAL KANE COUNTIES UNTIL 115 PM MDT... At 1238 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 7 miles southeast of Henrieville, or 22 miles southwest of Escalante...moving north at 30 mph. Penny to nickel size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Escalante and Kodachrome Basin State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3743 11178 3748 11201 3785 11188 3775 11157 TIME...MOT...LOC 1838Z 202DEG 25KT 3752 11187 PW
Special weather statement, Sep 14, 12:50 PM MDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 1250 PM MDT THU SEP 14 2017 UTZ020-518-141915- Southern Utah Mountains UT-South Central Utah UT- 1250 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD AND NORTHWESTERN KANE COUNTIES UNTIL 115 PM MDT... At 1249 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 16 miles south of Hatch, or 27 miles north of Kanab...moving north at 30 mph. Penny to nickel size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Hatch, Tropic and Alton. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3731 11233 3738 11254 3775 11241 3764 11209 TIME...MOT...LOC 1849Z 202DEG 25KT 3742 11240 PW
Special weather statement, Sep 14, 1:18 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 118 PM MDT THU SEP 14 2017 UTZ020-518-141945- Southern Utah Mountains UT-South Central Utah UT- 118 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 145 PM MDT... At 118 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm over Escalante...moving northeast at 35 mph. Penny to nickel size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Escalante and Boulder. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3766 11154 3774 11178 3811 11158 3797 11124 TIME...MOT...LOC 1918Z 209DEG 29KT 3776 11164 PW
Special weather statement, Sep 14, 1:55 PM MDT, 57 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 155 PM MDT THU SEP 14 2017 UTZ020-021-142030- Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT- 155 PM MDT THU SEP 14 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KANE COUNTY UNTIL 230 PM MDT... At 153 PM MDT, National Weather Service Doppler radar indicated a strong thunderstorm 14 miles northeast of Wahweep, or 19 miles north of Page...moving northeast at 30 mph. Penny to nickel size hail and wind gusts of 40 to 55 mph will be possible. Locations impacted include... Rural portions of eastern Kane County west of Lake Powell. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3709 11132 3715 11153 3752 11133 3739 11100 TIME...MOT...LOC 1953Z 209DEG 28KT 3719 11138 PW
Special weather statement, Sep 14, 2:11 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
211 PM MDT THU SEP 14 2017
UTZ020-021-142115-
Glen Canyon Recreation Area/Lake Powell UT-South Central Utah UT-
211 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN JUAN AND EASTERN
KANE COUNTIES INCLUDING LAKE POWELL UNTIL 315 PM MDT...
At 207 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorms over the southern end of Lake Powell...moving
northeast at 30 mph.
These storms will be capable of producing winds of 50 mph or greater
on the southern portions of Lake Powell north to near Bullfrog along
with frequent lightning. This will lead to a sudden increase in
waves and very choppy waters which will result in hazardous boating
conditions. Boaters are urged to seek safe harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Powell can expect gusty winds and choppy waves, and
should seek safe harbor immediately until the winds subside.
&&
LAT...LON 3753 11103 3753 11053 3745 11053 3744 11061
3738 11063 3738 11069 3731 11069 3730 11065
3726 11062 3707 11075 3707 11081 3700 11091
3700 11134
TIME...MOT...LOC 2007Z 209DEG 28KT 3698 11121
PWSpecial weather statement, Sep 14, 2:39 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
239 PM MDT THU SEP 14 2017
UTZ013-020-021-518-142145-
Southern Utah Mountains UT-
Glen Canyon Recreation Area/Lake Powell UT-San Rafael Swell UT-
South Central Utah UT-
239 PM MDT THU SEP 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GARFIELD...WAYNE...
CENTRAL SAN JUAN...SOUTHEASTERN EMERY AND NORTHEASTERN KANE COUNTIES
UNTIL 345 PM MDT...
At 237 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 7 miles northwest of
Capitol Reef National Park to 10 miles southwest of Glen Canyon
National Recreation Area...and moving northeast at 30 mph.
Wind gusts of 40 to 55 mph will be possible.
Locations impacted include...
Hanksville, Capitol Reef National Park, Halls Crossing, Bullfrog,
Glen Canyon National Recreation Area, Ticaboo, Hite Marina, Goblin
Valley and Caineville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3808 11005 3806 11001 3799 11001 3799 11011
3794 11018 3786 11018 3785 11034 3767 11038
3761 11053 3745 11053 3744 11061 3738 11063
3727 11095 3820 11119 3845 11129 3894 11027
3811 10997
TIME...MOT...LOC 2037Z 241DEG 48KT 3838 11126 3739 11089
PWThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:21 AM MDT | Flash Flood Watch | SLC | 14 hr | |
| Sep 14, 8:29 AM MDT | Special Weather Statement | SLC | Washington | 46 min |
| Sep 14, 11:15 AM MDT | Flash Flood Warning | SLC | Iron | 3 hr |
| Sep 14, 12:21 PM MDT | Special Weather Statement | SLC | Kane | 24 min |
| Sep 14, 12:22 PM MDT | Special Weather Statement | SLC | Kane | 23 min |
| Sep 14, 12:39 PM MDT | Special Weather Statement | SLC | Garfield | 36 min |
| Sep 14, 12:50 PM MDT | Special Weather Statement | SLC | Kane | 25 min |
| Sep 14, 12:51 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 4 hr |
| Sep 14, 1:18 PM MDT | Special Weather Statement | SLC | Garfield | 27 min |
| Sep 14, 1:55 PM MDT | Special Weather Statement | SLC | Kane | 35 min |
| Sep 14, 2:11 PM MDT | Special Weather Statement | SLC | 64 min | |
| Sep 14, 2:15 PM MDT | Flash Flood Warning | SLC | Kane | 8 hr |
| Sep 14, 2:20 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, Wayne | 3 hr |
| Sep 14, 2:39 PM MDT | Special Weather Statement | SLC | Wayne | 66 min |
| Sep 14, 3:05 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.